Empty bottles: Easing clients off meds
What to know about discontinuation of psychotropic medications.
By Laurie Meyers
What is the practitioner’s role when a patient comes off medication? What should a psychologist do for a client who is experiencing significant side effects? And what about clients on multiple medications?
As the health professional who often has the most contact with a client, a psychologist may be in the best position to spot or even help prevent seriously adverse reactions to medication withdrawal-if he or she knows what to look for.
“Psychologists need to be on top of what patients are taking,” says John Sexton, PhD, one of 10 participants in the U.S. Department of Defense (DoD) 1991-1997 pilot program to grant psychologists prescriptive authority. “It’s important for us to know what is going into a person’s body.”
A particular red flag to watch for: It’s all too common for patients to abruptly stop taking medication on their own, which can have unpleasant or dangerous consequences, says Sexton, who is now working in psychological and counseling services at the University of California at San Diego.
Patients may not discuss discontinuing medication with the physician who prescribed the medication, or they may not pay attention to the tapering directions they are given, points out psychologist Michael Enright, PhD, APRN, who works in a primary-care clinic in Wyoming and can prescribe because he holds a nurse-practitioner’s license. So, it’s important for practitioners to consult with the prescribing physician when possible, to get information such as the original drug dosage and how long tapering should continue, he adds. Psychologists should also be aware of the following side effects associated with particular classes of psychotropic drugs:
• Antidepressants-Due to the short time they stay in the body, some selective serotonin reuptake inhibitors (SSRIs)-a class that includes drugs such as Zoloft, Prozac, Paxil and Lexapro-can cause a discontinuation syndrome with symptoms including nausea, headache, problems sleeping, tingling or shock-like sensations, and, in some cases, flu-like symptoms. Paxil and Effexor-which is actually a serotonin-norepinephrine reuptake inhibitor-are the most likely to cause the syndrome and Prozac is the least likely, Enright notes. These reactions can be uncomfortable, but are not generally life threatening, he says.
Psychologists can help ease the patient’s discomfort by explaining that the symptoms are temporary. They can also teach patients to self-monitor and to contact their physician or visit the emergency room for serious symptoms such as irregular heartbeat, difficulty breathing, depersonalization and suicidal thoughts or urges, say Enright and Sexton. It’s also important for practitioners to watch for rebound anxiety or depression, emphasizes Enright. In some cases of severe withdrawal, the physician may prescribe a short course of Prozac, which is so long-acting that it requires little or no tapering. Another option is to increase the dosage of the current medication and taper more slowly, he notes. Other antidepressants can also cause similar withdrawal side-effects such as nausea and flu-like symptoms.
• Benzodiazepines-Because they are potentially addictive substances, benzodiazepines-which are usually prescribed for panic and anxiety-can be harder to taper and should never be stopped abruptly, says Sexton. Short- acting benzodiazepines like Xanax can cause seizures, coma and even death if the patient does not come off them slowly enough, he explains. Valium or Librium are longer acting and require less tapering, but withdrawal can still cause shakiness, Sexton notes.
• Mood stabilizers and antipsychotics-Lithium and other mood stabilizers such as anticonvulsants can cause seizures and rebound mania, characterized by symptoms such as agitation, rapid speech, racing thoughts and mood instability, if a patient stops taking them suddenly, says Sexton. “Mood stabilizers are a very difficult medication to discontinue in patients with a history of mania because you risk taking away the one thing that may be keeping that person stable,” says Elaine Orbana Mantell, PhD, another graduate of the DoD pilot program who still prescribes for the Air Force at Eglin Air Force Base in Florida. If a client shows signs of rebound mania, ask for a release to contact the prescribing physician, urges Mantell. Patients who are discontinuing mood stabilizers and are also taking an antidepressant should also consider the risk of triggering a rebound manic episode with unopposed antidepressant use, she adds. Antipsychotic withdrawal can cause a significant rebound in psychotic symptoms, notes Enright. Psychologists should proceed with caution, track a client’s symptoms closely and work with the prescribing physician, he adds. A serious psychotic or manic episode-one in which a patient loses touch with reality or exhibits behavior that is dangerously erratic-is an emergency and requires immediate action, say experts.
• Stimulants-Medications such as Ritalin and Strattera-prescribed for attention-deficit disorder and attention-deficit hyperactivity disorder-can cause discontinuation symptoms such as lethargy, lack of motivation, and, in some cases, depression, says Mantell. Patients should also taper Dexedrine, because it is an addictive substance that can cause jitteriness, shakiness and other symptoms of substance abuse withdrawal.
The power to unprescribe?
If a psychologist has the power to prescribe, he or she also has the authority to unprescribe, says Enright. However, non-prescribing psychologists are in a trickier situation when they see a client they think is overmedicated or ready to taper, he says. Practitioners who spot side effects that may indicate overmedication or a bad drug reaction should consult with the prescribing physician if possible, and should also let the patient know about their concern. Let clients know that side effects that seriously affect health and quality of life are not normal and that they should talk to a physician about changing or stopping their drug regimen, Enright explains. What about clients who are on multiple medications? Proceed with care, Enright stresses. In cases of severe bipolar disorder, schizophrenia or other psychosis, the prescribing physician may have been struggling to end a spiral of suicidal depression or repeated psychotic breaks, he notes. Even as a prescribing psychologist, Enright hesitates to immediately start tinkering with medication in these cases. It’s best for any psychologist faced with a patient on multiple medications that include mood stabilizers and antipsychotics to monitor and work closely with the prescribing physician, he says. In some cases, the client will still require multiple medications, but a psychologist may be able to help reduce the number.
Ultimately, psychologists can help by advocating for their clients, say experts. They can use their diagnostic skills to determine what symptoms a patient has and whether the medication actually alleviates them, says Enright. In some cases, medications such as benzodiazepines may be useful in the short term for panic or acute anxiety, but the goal should be to work on cognitive and therapeutic solutions, he adds. Enright advises monitoring all patients on medication-particularly those on several-for drug interactions and side effects that are markedly decreasing the patient’s cognitive ability or quality of life. Talk to the prescribing physician about any concerns, he suggests. Psychologists who aren’t in practice with physicians may find it useful to establish collaborative relationships with local psychiatrists or other physicians, Enright says.
Patients with depression and anxiety disorders may be on multiple medications as well. Enright himself sometimes prescribes a small amount of Wellbutrin to counteract the sexual side effects of SSRIs. Because people metabolize medications differently, sometimes two drugs might be prescribed because they enhance each other, making the combination more effective for that particular patient, Enright adds. Ultimately, however, the client should be on as few medications as possible.
Monitor on Psychology
Volume 38, No. 3 March 2007